Membership information 0800 561 9000
Medicolegal advice 0800 561 9090

Wrong drug, no negligence

01 May 2014

Mrs M was a 64-year-old care assistant in a retirement home. She visited her GP with a two-month history of blood in her stools, altered bowel habit, and intermittent lower abdominal discomfort. On examination the GP found haemorrhoids, and referred her to her local hospital to see Mr P, a gastrointestinal surgeon.

Mrs M was found to be overweight, with a BMI of 32, and was a smoker. Mr P performed routine blood tests, and booked Mrs M to undergo gastroscopy, proctoscopy, colonoscopy, biopsies, and injection of haemorrhoids, under general anaesthesia.

She was seen preoperatively by Dr D, consultant anaesthetist. Dr D noted Mrs M was on a number of medications, including metoprolol and quinapril for hypertension; simvastatin for raised lipids, and inhalers for a diagnosis of chronic obstructive airways disease. She was documented to be allergic to the antibiotic augmentin, which she had taken some years previously, and had caused a rash and wheeze.

Mrs M reported that her brother had suffered a severe reaction to general anaesthesia, and had spent two days in intensive care following a hernia operation. However, she was unable to provide more details, and her brother had subsequently moved overseas. Mrs M had undergone two uneventful general anaesthetics at that hospital.

Dr D decided to proceed with general anaesthesia. The procedure was uneventful, but at one point, Dr D administered 1.2g of augmentin. In the recovery area, Mrs M was noted to have a widespread itchy rash and was complaining of wheeze. However, her pulse, blood pressure, saturations and conscious level remained normal.

She was treated with antihistamines and hydrocortisone. As a precaution she was admitted to the hospital overnight, where the rash and wheeze resolved, and she was discharged the following day following a further set of blood tests.

During her stay, she was visited by Dr D, who documented that he had apologised to her for the accidental administration of augmentin. Dr D wrote a letter to the GP explaining what had happened, and gave Mrs M a copy. Mr P was also noted to have visited her, but did not document his visit or discussion.

Approximately one week later, Mrs M developed a high fever and abdominal pain and was admitted to the hospital under Mr P. She was noted to be jaundiced and her other liver function tests were deranged. Investigations suggested a diagnosis of acute cholecystitis, and she was treated with antibiotics. The episode settled and she was sent home with an appointment for an elective laparoscopic cholecystectomy.

Mrs M brought a claim against Dr D and Mr P, alleging that the incorrect administration of augmentin had brought about her cholecystitis as part of an allergic reaction. Dr D, the anaesthetist, stated that he had given the antibiotic on the directions of the surgeon, Mr P. However, Mr P stated that he had left it up to Dr D to choose which antibiotic to give.

The experts concluded that there had been a clear lapse in standards, where it had been documented that Mrs M had received an antibiotic to which she was allergic. However, they complimented Dr D on his handling of the incident. They concluded that Mrs M’s cholecystitis was unrelated to the accidental administration of augmentin. In the absence of demonstrable causation, Mrs M withdrew her claim.

The hospital subsequently changed several of its policies and procedures, including implementing a “time-out” check at the start of each endoscopy procedure.

Learning points

  • Adherence to simple protocols, such as the WHO Surgical Safety Checklist, can help prevent problems of this kind, where a known and documented allergy was overlooked. See www.who.int/patientsafety/safesurgery/ss_checklist/en/
  • In choosing a TIVA technique for anaesthesia, Dr D was attempting to avoid a rare but dramatic problem, malignant hyperthermia: Mrs M might have been at risk given what happened to her brother. However, this may have distracted his attention from a much commoner problem, which is allergy to antibiotics. Take extra care when performing a technique that is unusual for you.
  • Good documentation is the cornerstone of your defence. In this case Mr P didn’t document anything that had been discussed or shared. If a junior doctor is making the notes, ensure you check their entries.
  • Human error is inevitable in medicine, but doctors should always be open with patients and their families following an adverse event. An open and frank apology can often help to defuse anger. In this case, Dr D was praised for his handling of the incident afterwards.